Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 24, NWS Midland/Odessa, TX

April 10, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Apr 10, 2020, 1:47 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Apr 11, 2020, 1:00 PM CDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 1:47 PM CDT (18:47 UTC)
In effect from
Apr 11, 2020, 1:00 PM CDT
Expired
Apr 12, 2020, 3:45 AM CDT
In force
15 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS74 KMAF 101847
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
147 PM CDT Fri Apr 10 2020

NMZ027-TXZ270-271-111000-
/O.UPG.KMAF.HW.A.0014.200411T1900Z-200412T0800Z/
/O.NEW.KMAF.HW.W.0024.200411T1800Z-200412T0600Z/
/O.NEW.KMAF.HW.A.0015.200412T1500Z-200413T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1247 PM MDT Fri Apr 10 2020

...HIGH WIND WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* WHAT...For the High Wind Warning, Southwest winds 40 to 50 mph
  with gusts up to 70 mph expected. For the High Wind Watch,
  Southwest winds 35 to 45 mph with gusts up to 60 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, from noon Saturday to 
  midnight MDT Saturday night. For the High Wind Watch, from 
  Sunday morning through Sunday afternoon.

* IMPACTS...Widespread power outages are expected. Travel will be
  difficult, especially for high profile vehicles. Low flying
  aircraft may experience severe turbulence.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
997 
WWUS74 KMAF 110845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Sat Apr 11 2020

TXZ271-112100-
/O.CAN.KMAF.HW.W.0024.200411T1800Z-200412T0600Z/
/O.EXT.KMAF.HW.A.0015.200412T1200Z-200413T0500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
245 AM MDT Sat Apr 11 2020

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

NMZ027-TXZ270-112100-
/O.CAN.KMAF.HW.A.0015.200412T1500Z-200413T0000Z/
/O.EXT.KMAF.HW.W.0024.200411T2100Z-200413T0500Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
245 AM MDT Sat Apr 11 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
11 PM MDT SUNDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...From 3 PM this afternoon to 11 PM MDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Severe turbulence near 
  the mountains will be hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ029-033-TXZ045-046-112100-
/O.NEW.KMAF.FZ.A.0001.200413T0800Z-200413T1500Z/
Northern Lea County-Central Lea County-Gaines-Dawson-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
and Lamesa
345 AM CDT Sat Apr 11 2020 /245 AM MDT Sat Apr 11 2020/

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...In New Mexico, Northern Lea and Central Lea Counties. 
  In Texas, Gaines and Dawson Counties.

* WHEN...From late Sunday night through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NMZ028-TXZ272>274-277-278-112100-
/O.EXB.KMAF.HW.A.0015.200412T1200Z-200413T0500Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Pecos, Fort Davis, and Alpine
345 AM CDT Sat Apr 11 2020 /245 AM MDT Sat Apr 11 2020/

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, Reeves County Plains and Davis 
  Mountains Foothills, Eastern Culberson County, and Davis 
  Mountains.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
345 
WWUS74 KMAF 111940
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
240 PM CDT Sat Apr 11 2020

TXZ271-121000-
/O.UPG.KMAF.HW.A.0015.200412T1200Z-200413T0500Z/
/O.EXA.KMAF.HW.W.0024.200411T2100Z-200413T0500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
140 PM MDT Sat Apr 11 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MDT SUNDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  possible.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 11 PM MDT Sunday.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-TXZ270-121000-
/O.CON.KMAF.HW.W.0024.200411T2100Z-200413T0500Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen and Guadalupe Mountains NP
140 PM MDT Sat Apr 11 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MDT SUNDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet.

* WHEN...From 3 PM this afternoon to 11 PM MDT Sunday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  Severe turbulence near the mountains will be hazardous for low 
  flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ029-033-TXZ045-046-121000-
/O.CON.KMAF.FZ.A.0001.200413T0800Z-200413T1500Z/
Northern Lea County-Central Lea County-Gaines-Dawson-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
and Lamesa
240 PM CDT Sat Apr 11 2020 /140 PM MDT Sat Apr 11 2020/

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...In New Mexico, Northern Lea and Central Lea Counties. 
  In Texas, Gaines and Dawson Counties.

* WHEN...From late Sunday night through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NMZ028-TXZ272>274-277-278-121000-
/O.CON.KMAF.HW.A.0015.200412T1200Z-200413T0500Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Pecos, Fort Davis, and Alpine
240 PM CDT Sat Apr 11 2020 /140 PM MDT Sat Apr 11 2020/

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  possible.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, Reeves County Plains and Davis 
  Mountains Foothills, Eastern Culberson County, and Davis 
  Mountains.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
106 
WWUS74 KMAF 120845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Sun Apr 12 2020

NMZ027-TXZ270-271-122100-
/O.CAN.KMAF.HW.W.0024.000000T0000Z-200413T0500Z/
/O.NEW.KMAF.HW.W.0025.200412T1300Z-200413T0700Z/
/O.NEW.KMAF.HW.A.0016.200413T2100Z-200414T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MDT Sun Apr 12 2020

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 AM MDT
MONDAY...
...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

* WHAT...For the High Wind Warning, west winds 35 to 45 mph with 
  gusts up to 65 mph expected.  For the High Wind Watch, 
  southwest winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...For the High Wind Warning, from 7 AM this morning to 1 
  AM MDT Monday.  For the High Wind Watch, from Monday afternoon 
  through Monday evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.  Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ033-120945-
/O.CAN.KMAF.FZ.A.0001.200413T0800Z-200413T1500Z/
Central Lea County-
Including the cities of Hobbs and Lovington
245 AM MDT Sun Apr 12 2020

...FREEZE WATCH IS CANCELLED...

Temperatures are expected to remain above freezing.

$$

TXZ272-273-277-278-122100-
/O.UPG.KMAF.HW.A.0015.200412T1200Z-200413T0500Z/
/O.NEW.KMAF.WI.Y.0012.200413T0000Z-200413T0600Z/
/O.NEW.KMAF.HW.W.0025.200412T1300Z-200413T0000Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Davis Mountains-Davis Mountains Foothills-
Including the cities of Van Horn, Fort Davis, and Alpine
345 AM CDT Sun Apr 12 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 7 PM CDT
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM CDT
MONDAY...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with
  gusts up to 60 mph expected. For the Wind Advisory, west winds 
  20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Van Horn and Highway 54 Corridor and Davis Mountains 
  Foothills, Eastern Culberson County, and Davis Mountains.

* WHEN...For the High Wind Warning, from 8 AM this morning to 7 
  PM CDT this evening.  For the Wind Advisory, from 7 PM this 
  evening to 1 AM CDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ029-TXZ045-046-122100-
/O.UPG.KMAF.FZ.A.0001.200413T0800Z-200413T1500Z/
/O.NEW.KMAF.FZ.W.0001.200413T0900Z-200413T1500Z/
Northern Lea County-Gaines-Dawson-
Including the cities of Tatum, Seminole, and Lamesa
345 AM CDT Sun Apr 12 2020 /245 AM MDT Sun Apr 12 2020/

...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT
/9 AM MDT/ MONDAY...

* WHAT...Freezing temperatures of 32 expected.

* WHERE...In New Mexico, Northern Lea County.  In Texas, Gaines 
  and Dawson Counties.

* WHEN...From 4 AM CDT /3 AM MDT/ to 10 AM CDT /9 AM MDT/ Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$

TXZ047-048-122100-
/O.NEW.KMAF.FZ.W.0001.200413T0900Z-200413T1500Z/
Borden-Scurry-
Including the cities of Gail and Snyder
345 AM CDT Sun Apr 12 2020

...FREEZE WARNING IN EFFECT FROM 4 AM TO 10 AM CDT MONDAY...

* WHAT...Freezing temperatures of 32 expected.

* WHERE...Borden and Scurry Counties.

* WHEN...From 4 AM to 10 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$

NMZ028-TXZ274-122100-
/O.UPG.KMAF.HW.A.0015.200412T1200Z-200413T0500Z/
/O.NEW.KMAF.WI.Y.0012.200412T1300Z-200413T0000Z/
Eddy County Plains-Reeves County Plains-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Pecos
345 AM CDT Sun Apr 12 2020 /245 AM MDT Sun Apr 12 2020/

...WIND ADVISORY IN EFFECT FROM 8 AM CDT /7 AM MDT/ THIS MORNING
TO 7 PM CDT /6 PM MDT/ THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains.  In Texas, Reeves 
  County Plains.

* WHEN...From 8 AM CDT /7 AM MDT/ this morning to 7 PM CDT /6 PM 
  MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

TXZ059-060-067>069-075-082-276-279-282-122100-
/O.NEW.KMAF.WI.Y.0012.200412T1300Z-200413T0000Z/
Loving-Winkler-Ward-Crane-Upton-Pecos-Terrell-Marfa Plateau-
Central Brewster County-Lower Brewster County-
Including the cities of Mentone, Kermit, Monahans, Crane, 
McCamey, Rankin, Fort Stockton, Dryden, Sanderson, Marfa, 
Big Bend NP, Panther Junction, Marathon, Lajitas, and Castolon
345 AM CDT Sun Apr 12 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and western Texas.

* WHEN...From 8 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 10, 12:23 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 10, 12:23 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 PM CDT Fri Apr 10 2020

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...
MVFR CIGS should become VFR at all terminals by late this
afternoon. Thunderstorms are expected to erupt along a stationary
front late this afternoon and continue into tonight across
portions of southeast New Mexico and west Texas. Confidence was
high enough to include a tempo MVFR VSBY group in tsra at KMAF
and KINK this evening with prob30 groups at KHOB and KPEQ. Will
continue to monitor the latest trends.

12
&&

.PREV DISCUSSION... /issued 613 AM CDT Fri Apr 10 2020/

DISCUSSION...

Please see the 12z aviation discussion below.

AVIATION...
Scattered to broken skies across most terminals (sans KMAF and
KHOB) around 7k ft according to latest obs. Guidance has backed
off on timing and sustained impact of MVFR cigs forecast to move
in. Satellite showing some low cigs beginning to develop across
Pecos river and areas east of KMAF. Have pushed back the arrival
time, but sustained the MVFR ceilings arriving for all terminals.

Sites will return to VFR by the afternoon with TSRA development
likely between 18-23z. Guidance still on fence of coverage and
when/where exactly the storms will impact, but expecting all
sites to be under a chance of TSRA between 18-06z. With such a
large disagreement in guidance, did not want to venture beyond the
VFR improvement time frame, but future impact is likely.

PREV DISCUSSION... /issued 505 AM CDT Fri Apr 10 2020/

DISCUSSION...

A very active few days of weather are in store for West Texas and
Southeast New Mexico, courtesy mainly of a menacing closed trough
over SoCal.  Currently, WV imagery shows a ridge over the south
central CONUS, but this will begin moving east today as the west
coast trough begins nudging inland.  At the sfc, 50+ dewpoints are
crawling up the Pecos Rvr Valley, assisted by a 30kt LLJ as per VWP.
This moisture is forecast to stay banked up against the higher
terrain throughout the day and into tonight, resulting in afternoon
mucapes in excess of 1500 J/kg, mainly over the Stockton Plateau, as
well as dcapes in excess of 1000 J/kg.  Mid-lvl lapse rates increase
to 7C/km by 18Z, and increase further by 00Z.  Deep-lyr shear is
already in place over the region, and is forecast to remain 40-50kts
for the next 24 hrs.  Convection could develop as soon as late
morning (GFS) out west, and move east thru the afternoon and into
the evening hours.  Large hail/damaging winds will be possible,
w/the HRRR, HREF, and SREF suggesting the Pecos supercell making an
appearance.

Saturday, the SoCal trough continues moving east, to the AZ/Sonora
border by 00Z Sun.  Leeside troughing on the Front Range ahead of
this feature will induce westerly sfc flow out on the higher
terrain, sharpening up a dryline and mixing it east, fairly early,
to the Permian basin/lwr Trans Pecos by late morning.  Isolated
convection will be possible along/east of the dryline during the
day, but redevelopment will be possible Sat night as the dryline
briefly retreats NW back into the lwr Tran Pecos.  Strong deep-lyr
shear rounding the base of the trough and mid-lvl lapse rates of up
to 9C/km suggests a few hours of nocturnal svr wx over the lwr Trans
Pecos before strong westerly sfc flow scours moisture east Sun
morning.  As the trough approaches Sat afternoon, a marginal mtn
wave signature is forecast over the Guadalupes.  We'll keep the
watch going for there, and extended a bit into Sat night.  Winds on
Sunday are a bit more in question.  MOS products, usually a good
indicator of high wind events, suggest a widespread wind event Sun
as the trough passes thru the region, and a watch issued.  However,
at 12Z Sun, the GFS, ECMWF, and CMC are in fairly good agreement
w/placing the trough over the NM/Texas border, and in central Texas
by 18Z.  This timing suggests MOS numbers may be overdone, and we're
reluctant to issue any watch products attm.  We've toned down
windspeeds somewhat, and will mention this in the HWO.

Sun afternoon behind the trough, the always-reliable Easter cold
snap arrives as a strong cold front invades the area.  The NAM
brings it into the upper Colorado Rvr Valley 18-21Z, but this will
probably hang up due to diurnal heating, and come thru a few hrs
later.  Temps Monday morning could drop to freezing over the nrn
zones Mon morning, and possible Tue/Wed mornings as well.  This is
too far out for a watch, but we'll mention this in the HWO.  Monday
night, frozen precip will be possible nrn Lea County as a
disturbance moves thru the Texas Panhandle, before dry wx
follows into the extended under zonal flow aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  80  52  75 /  70  30  10   0
Carlsbad                       50  77  50  77 /  20   0   0   0
Dryden                         63  89  56  84 /  30   0  20   0
Fort Stockton                  59  83  53  76 /  30   0  10   0
Guadalupe Pass                 48  65  42  65 /  10   0   0   0
Hobbs                          54  76  48  75 /  50   0   0   0
Marfa                          47  77  42  72 /  10   0   0   0
Midland Intl Airport           58  80  52  77 /  60  10  10   0
Odessa                         58  80  52  76 /  60  10  10   0
Wink                           58  82  52  79 /  50   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Saturday afternoon through late Saturday
     night for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Saturday afternoon through late Saturday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

87/44
Hazardous weather outlook, Apr 10, 3:23 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
323 AM CDT Fri Apr 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
323 AM CDT Fri Apr 10 2020 /223 AM MDT Fri Apr 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms across the Upper Trans-Pecos,
Southeast New Mexico, and the Permian Basin during the afternoon and
early evening today. Main threats include large hail, strong wind
gusts, and even an isolated chance of a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High Wind Watch in effect for Saturday afternoon and evening for the
Guadalupe and Delaware mountains. A chance of severe weather is also
possible Saturday evening over the Lower Trans-Pecos, and southeast
Permian Basin, including areas such as Big Lake, McCamey, and Iraan.

A strong cold front will move through the region on Sunday with
gusty northerly winds likely behind the front. A light freeze will
occur over the northwest Permian Basin and northern Lea county, in
New Mexico Monday morning as temperatures fall rapidly behind the
front. Light rain/snow mix possible for northern Lea county and
Gaines county late Monday night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated for this afternoon, especially
after 3 PM CDT.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 1:47 PM CDTHigh Wind WatchMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves38 hr
Apr 10, 4:44 PM CDTSpecial Weather StatementMAFCrane16 min
Apr 10, 4:54 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos66 min
Apr 10, 5:34 PM CDTSpecial Weather StatementMAFCrane26 min
Apr 10, 5:49 PM CDTSpecial Weather StatementMAFWard41 min
Apr 10, 5:53 PM CDTSevere Thunderstorm WarningMAFCrane, Ector67 min
Apr 10, 5:59 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton61 min
Apr 10, 6:00 PM CDTSevere Thunderstorm WarningMAFEctor, Pecos, Reeves, Ward, Winkler60 min
Apr 10, 6:35 PM CDTSevere Thunderstorm WarningMAFWard, Winkler55 min
Apr 10, 6:42 PM CDTAreal Flood AdvisoryMAFEctor2 hr
Apr 10, 6:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector60 min
Apr 10, 6:57 PM CDTSevere Thunderstorm WarningMAFCrane, Upton63 min

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.